Kansas, 2003

Tornadoes and Flash Flooding in Kansas, May 15 to 16, 2003

May 15 to 16, 2003 · NWS DDC · 39 events in 11 counties and zones

14 thunderstorm wind, 9 hail, 8 tornado, 3 flash flood, 3 high wind, 2 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 15, 1:45 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 15, 1:45 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
245 PM CDT THU MAY 15 2003

DAYS 1-2...

FORECAST PROBLEMS FOR MY PERIOD ACROSS THE DDC CWA INCLUDE THE
HAZARD OF SEVERE LOCAL STORMS LATER THIS AFTERNOON AND
EVENING, THEN HEAVY RAINFALL TONIGHT AND FRIDAY.

SATELLITE IMAGERY INDICATES MID/UPPER TROPOSPHERIC CLOSED CYCLONE
NEAR OR JUST SOUTH OF THE SO-CALLED 4-CORNERS REGION AT AROUND 1700
UTC.  QUICK CALCULATION HAS THIS FEATURE ROTATING EAST AT ABOUT 15
KNOTS.  THERE WERE AT LEAST 2 SHORT-WAVE TROUGHS DOWNSTREAM FROM
THIS SYSTEM, ONE OVER WESTERN KANSAS ASSISTING IN THE PRODUCTION OF
ELEVATED THUNDERSTORMS, WITH ANOTHER OVER EASTERN COLORADO.  THE
STORMS OVER WESTERN KANSAS WERE ALSO BEING AIDED BY LOW AND MID
TROPOSPHERIC FRONTOGENESIS AS WELL AS WARM AIR ADVECTION.

IN SHORT, UNDERSTANDING THE CAVEATS, ETC., ALL OPERATIONAL NWP (ETA
AND GFS) ARE REASONABLY WELL INITIALIZED WITH THE 1200 UTC 15 MAY
DATA, AND I HAVE NO REAL PREFERENCE.  THE ETA HAS BEEN CATCHING UP
IN REGARD TO PREDICTING A MORE METEOROLOGICALLY REASONABLE
SOLUTION.  GIVEN THE COMPLICATED DYNAMICS THAT HAVE BEEN RESPONSIBLE
FOR THE SUBTROPICAL JET NOW ENTERING THE SOUTHWESTERN USA
(ANTICYCLONIC WAVE-BREAKING EVENT ACROSS THE CENTRAL NORTH PACIFIC
OCEAN BASIN, ETC.........), AND THAT THE ETA MODEL IS A LIMITED AREA
SCHEME, THIS WAS NOT A SURPRISE.  THE CLOSED LOW OF CONCERN SHOULD
TRACK SLOWLY EASTWARD ALONG OR JUST TO THE SOUTH OF THE OK/KS BORDER
LATER TONIGHT AND FRIDAY.

FOR LATER THIS AFTERNOON AND TONIGHT, AT LEAST ELEVATED SEVERE LOCAL
STORMS WILL BE A CONCERN FOR MY CWA AS THE CLOSED LOW DRAWS NEARER
AND POTENTIAL INSTABILITY IS REALIZED.  THE CLOSED LOW SHOULD BE
APPROACHING THE FAR NORTHWEST CORNER OF THE TEXAS PANHANDLE BY EARLY
THIS EVENING, WITH THE DRY INTRUSION EXTENDING TO THE NORTHEAST.
I SUSPECT THE GREATEST THREAT FOR SUCH KIND OF STORMS WILL BE THIS
EVENING THROUGH EARLY FRIDAY MORNING.  PER SPC, THE GREATEST THREAT
OF SEVERE THUNDERSTORMS WILL BE JUST TO MY SOUTH.  THEN, THROUGH
MOST OF FRIDAY, A WIDESPREAD SUBSTANTIAL RAINFALL EVENT IS LIKELY
FOR MY CWA.  I DO NOT THINK THE ETA QPFS ARE UNREASONABLE, INCLUDING
THE SPATIAL DISTRIBUTION OF THE AMOUNTS.  THIS RAINFALL IS MOST
WELCOME FOR THIS PART OF THE WORLD GIVEN THE PROLONGED DRYNESS
ACROSS MY CWA.

BY FRIDAY NIGHT, THE CLOSED LOW CONTINUES EAST AND SOUTHEAST THROUGH
OKLAHOMA, AND THE RAINFALL SHOULD GRADUALLY END.  THERE MAY STILL BE
SOME LIGHT RAIN AROUND P28 SATURDAY MORNING.  DURING SATURDAY SKIES
ARE GOING TO BE SLOW TO CLEAR DUE TO THE RELATIVELY MOIST EAST
BOUNDARY LAYER WINDS.  OVERALL, THE CURRENT GRIDS LOOK REASONABLE,
AND WILL ONLY MAKE MINOR CHANGES.

DAYS 3-7...

MODELS CONTINUE TO ADVERTISE A WARMUP OVER THE WEEKEND AS S/W RIDGE
BUILDS ACROSS THE PLAINS. THIS WILL BE FOLLOWED BY A STRONG COLD
FRONT ON MONDAY. LATEST GFS AROUND 12HRS QUICKER THAN YESTERDAYS RUN
WHICH IS EXPECTED SINCE MODELS HAVE A TENDENCY BRINGING THE COLD AIR
INTO THE PLAINS TOO SLOW. FRONT MAY EVEN BE A LITTLE FASTER BUT
GENERAL AGREEMENT IS TO REMAIN CLOSE TO CURRENT GFS TIMING WHICH
PLACES FROPA ACROSS THE CWA ON MONDAY. THIS WILL MAKE TEMPS TRICKY.
CURRENTLY APPEARS BASED ON 85H TEMPS THAT TEMP IN OUR N/NW CWA WILL
BE AT LEAST 15-20F COOLER THAN ON SUNDAY AND MEX ALSO SHOWING THIS
TREND BEHIND THE FRONT. AHEAD OF THE FRONT TEMPS ONCE AGAIN SHOULD
HAVE NO TROUBLE CLIMBING BACK INTO THE 80S SO A DECENT GRADIENT
EXPECTED ACROSS THE CWA FOR HIGHS MONDAY AFTERNOON. WITH THIS IN
MIND AND AFTER COLLABORATION HAVE DECIDED TO GO WITH TEMPS RANGING
FROM AROUND 70 IN THE NW TO AROUND 80 IN THE SE. ALSO GIVEN THE
FRONT LOCATION WILL UP POPS MONDAY INTO THE CHC CAT PLACING HIGHEST
CHC POPS MONDAY AFTERNOON. MOISTURE THEN GETS SHUNTED SOUTH INTO TX
BY TUESDAY SO HAVE LOWER POPS HERE AND WILL KEEP WED DRY AT THIS
TIME. WILL ONCE AGAIN INTRODUCE SMALL POPS FOR THURSDAY AS NW FLOW
SETS UP AND MOISTURE BEGINS TO RETURN TO THE WESTERN PLAINS.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 56 60 50 75 / 99 90 40 00
GCK 55 61 47 74 / 99 80 40 00
EHA 55 63 47 77 / 99 70 20 00
LBL 56 62 49 77 / 99 90 20 00
HYS 55 63 49 73 / 90 99 40 00
P28 58 60 53 77 / 90 99 40 20

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.

23/18
Hazardous weather outlook, May 15, 4:07 AM CST, 13 hours 18 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-161000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
507 AM CDT THU MAY 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING AND THEN BECOME
MORE WIDESPREAD TONIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON AND EVENING, ESPECIALLY SOUTH AND WEST OF A LINE FROM
SYRACUSE TO MEADE. LARGE HAIL WILL BE POSSIBLE WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD RAIN IS LIKELY FRIDAY WITH THE HEAVIEST PRECIPITATION
ENDING IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING, ESPECIALLY
IN FAR SOUTHWEST KANSAS.

FINCH

The radar

The Dodge City radar (KDDC), 162 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 9 hail, 8 tornado, 3 flash flood, 3 high wind, 2 heavy rain. Local standard time, as filed.

Hail, Stevens

When
May 15, 5:25 PM CST
Where
Stevens County, 10 mi SSW of Feterita
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.017, -101.550

Hail, Stevens

When
May 15, 6:00 PM CST
Where
Stevens County, 6 mi S of Woods
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -101.100

Thunderstorm Wind, Stevens

When
May 15, 6:00 PM CST
Where
Stevens County, 6 mi S of Woods
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.083, -101.100

Thunderstorm Wind, Seward

When
May 15, 6:25 PM CST
Where
Seward County, 7 mi W of Liberal
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.033, -101.067

Tornado, Seward

When
May 15, 6:29 PM CST to 6:36 PM CST
Where
Seward County, 1 mi W of Liberal
Rating
F2
Path length
2.5 mi
Path width
100 yd
Property damage
$6.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.033, -100.950

The tornado began 1 mile west of town and first tore through the northwest part of Liberal destroying several mobile homes and throwing a pickup into the debris. Other homes in the area received heavy roof damage.

Tornado, Seward

When
May 15, 6:40 PM CST to 6:50 PM CST
Where
Seward County, 15 mi N of Liberal
Rating
F2
Path length
4.9 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
37.250, -100.933

The tornado began 15 miles north and 1.5 miles west of the center of Liberal and ended 18 miles north and 2 miles east. One home received minor roof damage and broken windows. The second home was destroyed with debris from the home traveling 1/4 of a mile.

Hail, Morton

When
May 15, 6:42 PM CST
Where
Morton County, Wilburton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.083, -101.767

Hail, Seward

When
May 15, 7:20 PM CST
Where
Seward County, Kismet
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
EMERGENCY MANAGER
Coordinates
37.200, -100.700

A tremendous hail storm pounded Kismet, lasting for more than 30 minutes. Every structure in the town received significant damage. Trees were stripped bare of leaves, even cedar trees! Nearly all windows were broken in vehicles and homes.

Hail, Meade

When
May 15, 7:28 PM CST
Where
Meade County, Plains
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -100.600

Hail, Seward

When
May 15, 7:30 PM CST
Where
Seward County, Kismet
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -100.700

Thunderstorm Wind, Seward

When
May 15, 7:30 PM CST
Where
Seward County, Kismet
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -100.700

This wind occurred with the golf ball sized hail.

Tornado, Meade

When
May 15, 8:10 PM CST to 8:15 PM CST
Where
Meade County, 9 mi S of Plains
Rating
F1
Path length
2 mi
Path width
100 yd
Property damage
$300,000
Reported by
GENERAL PUBLIC
Coordinates
37.133, -100.600

This tornado took out numerous trees, pivot sprinklers and blew out windows in one structure.

Tornado, Seward

When
May 15, 8:30 PM CST to 8:40 PM CST
Where
Seward County, Liberal
Rating
F2
Path length
2.5 mi
Path width
100 yd
Property damage
$8.0 million
Reported by
NWS STORM SURVEY
Coordinates
37.033, -100.933

The second tornado stayed mainly in town. It destroyed several buildings and caused significant roof and tree damage.

Tornado, Meade

When
May 15, 8:45 PM CST to 8:48 PM CST
Where
Meade County, 6 mi SE of Meade
Rating
F1
Path length
1 mi
Path width
50 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
37.217, -100.250

Three hog barns were destroyed.

Flash Flood, Seward

When
May 15, 9:02 PM CST to 11:55 PM CST
Where
Seward County, 3 mi W of Liberal
Reported by
GENERAL PUBLIC
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Two feet of water was reported over roadways.

Thunderstorm Wind, Meade

When
May 15, 9:05 PM CST
Where
Meade County, 10 mi SE of Meade
Measured
78 kt (90 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.183, -100.200

Numerous large tree limbs were blown down.

Heavy Rain, Morton

When
May 15, 9:06 PM CST
Where
Morton County, 9 mi SE of Rolla
Reported by
GENERAL PUBLIC
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

4.7 inches of rain was recorded.

Thunderstorm Wind, Clark

When
May 15, 9:10 PM CST
Where
Clark County, 9 mi N of Englewood
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.167, -99.983

Thunderstorm Wind, Meade

When
May 15, 9:15 PM CST
Where
Meade County, 16 mi S of Meade
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.050, -100.333

Numerous very large tree limbs were blown down.

Thunderstorm Wind, Seward

When
May 15, 9:30 PM CST
Where
Seward County, 12 mi W of Liberal
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.033, -101.150

Tornado, Clark

When
May 15, 9:36 PM CST to 9:40 PM CST
Where
Clark County, 10 mi S of Minneola
Rating
F0
Path length
1.3 mi
Path width
100 yd
Reported by
GENERAL PUBLIC
Coordinates
37.283, -99.967

This smaller tornado did not hit anything in the sparsely populated area.

Thunderstorm Wind, Meade

When
May 15, 9:38 PM CST
Where
Meade County, Plains
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -100.600

Power poles were blown down.

Thunderstorm Wind, Kiowa

When
May 15, 10:00 PM CST
Where
Kiowa County, 15 mi S of Greensburg
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -99.300

Tornado, Ford

When
May 15, 10:42 PM CST to 10:44 PM CST
Where
Ford County, 6 mi S of Bucklin
Rating
F0
Path length
0.8 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
37.467, -99.633

This tornado did not hit anything.

Thunderstorm Wind, Comanche

When
May 15, 10:43 PM CST
Where
Comanche County, Protection
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -99.483

Many trees were destroyed.

Hail, Comanche

When
May 15, 10:55 PM CST
Where
Comanche County, Protection
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.200, -99.483

Tornado, Ford

When
May 15, 10:58 PM CST to 11:02 PM CST
Where
Ford County, 1 mi SW of Ford
Rating
F1
Path length
2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.617, -99.767

Power poles were blown down and there was tree damage.

Thunderstorm Wind, Comanche

When
May 15, 11:08 PM CST
Where
Comanche County, Coldwater
Measured
78 kt (90 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.267, -99.333

Power poles were blown down.

Thunderstorm Wind, Edwards

When
May 15, 11:20 PM CST
Where
Edwards County, Offerle
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -99.550

Flash Flood, Meade

When
May 15, 11:30 PM CST to May 16, 10:00 PM CST
Where
Meade County, Plains
Reported by
EMERGENCY MANAGER
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Extensive flooding was reported in Plains and along highway 54. Many basements were flooded.

Heavy Rain, Meade

When
May 15, 11:35 PM CST
Where
Meade County, 8 mi S of Plains
Reported by
GENERAL PUBLIC
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

5.00 inches of rain was reported.

Thunderstorm Wind, Meade

When
May 15, 11:35 PM CST
Where
Meade County, 8 mi S of Plains
Measured
71 kt (82 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.150, -100.600

Thunderstorm Wind, Ford

When
May 15, 11:41 PM CST
Where
Ford County, Dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Measured by the backup wind equipment.

Hail, Pratt

When
May 15, 11:50 PM CST
Where
Pratt County, 1 mi W of Cullison
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -98.917

Hail, Pratt

When
May 16, 12:07 AM CST
Where
Pratt County, Byers
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.783, -98.867

High Wind, Finney

When
May 16, 2:22 AM CST
Where
Finney forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Measured by the KSN weather lab site at Bernadine Sitts school in Garden City.

High Wind, Finney

When
May 16, 2:30 AM CST
Where
Finney forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Measured by the Kansas Department of Transportation.

High Wind, Finney

When
May 16, 3:30 AM CST
Where
Finney forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Measured at the Garden City airport.

Flash Flood, Meade

When
May 16, 8:55 AM CST to 11:00 PM CST
Where
Meade County, Plains
Reported by
DEPT OF HIGHWAYS
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

High water closed Highway 54 between Kismet and Plains. Railroad ties were washed out and the tracks ended up closed for repairs for over 48 hours. Rainfall in the area ranged from 8 to 10 inches but unofficial bucket surveys indicated up to 17 inches fell on the area. Damage to the surrounding countryside would support rainfall in excess of 12 inches.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyThe tornado archive for Kansas, 2003Warnings in Kansas, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359043, 5359044, 5359560, 5359561, 5359562, 5359563, 5359564, 5359565, 5359566, 5359567, 5359568, 5359569, 5359888, 5359570, 5359571, 5359572, 5359573, 5359574, 5359575, 5359889, 5359890, 5359891, 5359968, 5359964, 5359965, 5359966, 5359967, 5359969, 5359970, 5359971, 5359972, 5359973, 5359974, 5359975, 5359976, 5359977, 5359978, 5359979, 5359980.